Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Caribou, ME

July 14, 20164 counties in Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 14, 2016, 6:45 PM EDT for 4 counties in Maine. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 6:45 PM EDT (22:45 UTC)
Expired
Jul 14, 2016, 7:45 PM EDT
In force
60 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:20 PM EDTTSTM WND DMG4 N Presque Isle, METREE DOWN ON MCBURNIE ROAD REPORTED BY PRESQUE ISLE PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS51 KCAR 142245
SVRCAR
MEC003-019-021-025-142345-
/O.NEW.KCAR.SV.W.0017.160714T2245Z-160714T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
645 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 745 PM EDT

* AT 645 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHEAST OF LORING TO NEAR NORTHEAST
  CARRY... MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE...
  BAXTER ST PARK...MAPLETON...WASHBURN...ASHLAND...EASTON...
  WOODLAND...PORTAGE LAKE...MASARDIS...OXBOW...
  NASHVILLE PLANTATION...LOBSTER TOWNSHIP...MOOSEHORN CROSSING...
  LORING...CHESUNCOOK...NORTHEAST CARRY AND SCOPAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4710 6787 4707 6779 4668 6779 4585 6930
      4586 6972 4587 6972 4588 6966 4598 6969
      4598 6982
TIME...MOT...LOC 2245Z 343DEG 18KT 4704 6780 4594 6964 

HAIL...1.00IN
WIND...60MPH
 
$$

WALKER
2 follow-up statements
547 
WWUS51 KCAR 142331
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
731 PM EDT THU JUL 14 2016

MEC025-142339-
/O.CAN.KCAR.SV.W.0017.000000T0000Z-160714T2345Z/
SOMERSET ME-
731 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SOMERSET COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.  THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4696 6782 4695 6780 4668 6779 4585 6930
      4586 6964 4588 6966 4588 6964 4594 6956
TIME...MOT...LOC 2329Z 343DEG 18KT 4683 6771 4573 6955 

$$

MEC003-019-021-142345-
/O.CON.KCAR.SV.W.0017.000000T0000Z-160714T2345Z/
PISCATAQUIS ME-AROOSTOOK ME-PENOBSCOT ME-
731 PM EDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN PISCATAQUIS...EAST CENTRAL AROOSTOOK AND NORTH CENTRAL
PENOBSCOT COUNTIES...

AT 729 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF FORT FAIRFIELD TO 6 MILES
NORTHWEST OF KOKADJO...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...CARIBOU...FORT FAIRFIELD...LIMESTONE...
BAXTER ST PARK...MAPLETON...WASHBURN...ASHLAND...EASTON...MASARDIS...
OXBOW...LOBSTER TOWNSHIP...MOOSEHORN CROSSING...NORTHEAST CARRY...
SCOPAN...SOUTH BRANCH POND...TELOS LAKE...BAXTER STATE PARK...
CHESUNCOOK AND WESTFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4696 6782 4695 6780 4668 6779 4585 6930
      4586 6964 4588 6966 4588 6964 4594 6956
TIME...MOT...LOC 2329Z 343DEG 18KT 4683 6771 4573 6955 

HAIL...1.00IN
WIND...60MPH
 
$$

WALKER
761 
WWUS51 KCAR 142344
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
744 PM EDT THU JUL 14 2016

MEC003-019-021-142352-
/O.EXP.KCAR.SV.W.0017.000000T0000Z-160714T2345Z/
PISCATAQUIS ME-AROOSTOOK ME-PENOBSCOT ME-
744 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PISCATAQUIS...EAST
CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES WILL EXPIRE AT
745 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER
GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4696 6782 4695 6780 4668 6779 4585 6930
      4586 6964 4588 6966 4588 6964 4594 6956
TIME...MOT...LOC 2341Z 343DEG 18KT 4683 6771 4573 6955 

$$

WALKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:32 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 4:32 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
432 PM EDT THU JUL 14 2016

.SYNOPSIS...
A low pressure trough in advance of a cold front will produce
thunderstorms this afternoon and evening with some storms possibly
severe. The cold front will approach the region later tonight then
move across the region Friday.
&&

.NEAR TERM /THROUGH FRIDAY/...
Strong to possibly severe storms still possible through this
evening. Main threats will be damaging winds and heavy rainfall.

We are still anticipating the arrival of a line of showers and
thunderstorms late this afternoon into the evening. The experimental
HRRR seems to have a good the current batch of storms, running from
Quebec City through eastern New York, so have leaned toward this
guidance for this evening's forecast. This would place the line
along our northwestern border 4-6 pm, into the Route 11 corridor 5-7
pm, and eastern Aroostook County 6-8 pm. CAPES are currently 1500-
2000 J/kg over much of the area away from the coast, with 2000+ J/kg
in the northeast where dewpoints are still in the lower 70s. There's
still plenty of shear through the evening; 0-6km values will remain
around 40-50kt. While the shear will remain, instability will wane
as we head through the evening, so the severe threat will decrease
through time. Northwestern Maine has the best chances of severe
thunderstorm conditions, with the threat decreasing as one heads
southeast. In particular, the stable marine layer lies across much
of Downeast Maine, so don't expect any damaging winds along and
south of a line from roughly Houlton to Bangor. However, with PWATs
progged to reach (or even exceed) 2 inches this evening, heavy
rainfall is a concern. Localized flooding will be possible,
especially in the rougher terrain of the Central Highlands up into
the Allagash. The main line of storms will exit into New Brunswick
by 10 pm or so, with isolated to scattered showers to continue
overnight. It'll be another muggy night with lows only dipping into
the mid and upper 60s, though the immediate coast may be a little
cooler.

For Friday...another round of showers and thunderstorms is expected
as a cold front will cross the region. The latest guidance has
backed off on instability for tomorrow, generally indicating SB
CAPEs around 500 J/kg or so. But 0-6km shear will still be 40-50 kt,
so any stronger storms will be capable of producing gusty winds.
PWATs won't be quite as high as today, more 1.25-1.5 inches, so
locally heavy downpours will be possible. It'll be another hot day
especially across interior Downeast where the cold front won't cross
until late in the day. Here, highs will be in the upper 80s, while
the northern half of our forecast area will stay in the upper 70s to
lower 80s.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The cold front will stall along the Downeast coast Friday night,
while an upper level disturbance approaches northwest areas. Could
have a chance of evening showers/thunderstorms across the region
early Friday night. A slight chance of showers could then linger
across northern and northwest areas overnight in advance of the
approaching upper disturbance. Otherwise, expect partly/mostly
cloudy skies across northern areas Friday night with partly
cloudy skies Downeast. The upper level disturbance crosses the
region Saturday which could produce a chance of showers.
Otherwise, expect partly/mostly cloudy skies north with partly
cloudy skies Downeast. High pressure then builds across the region
Saturday night with partly cloudy skies. Another upper level
disturbance could cross the region Sunday with partly sunny skies
along with a slight chance of showers. Temperatures are expected
to be at near normal...to slightly above normal...levels
Saturday/Sunday.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Surface high will promote clear skies Sun night into Mon morning,
but an advancing front will bring precip to the state Mon aftn and
night. S-SW'ly flow ahead of the front will bring modestly moist
air into the CWA, with dew points at or above 60F and temps into
the 80s making t-storms possible. Slightly cooler conditions may
prevail Tues under clearing skies as high pres spreads east from
the Great Lakes. Combined sfc and upper ridging will lead to
mostly clear and dry weather through next Thurs. GFS and ECMWF had
disagreed some on the timing of the next front beyond the middle
of next week, but they've since come into better agreement and
slowed down the timing toward the end of the week.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR is expected to prevail through the remainder of
the afternoon. A line of showers and strong thunderstorms will
move across the region this evening, affecting mainly the northern
terminals 21z-00z. This activity will lower conditions to IFR
briefly and will be capable of producing strong winds and very
heavy rainfall. The southern terminals, meanwhile, will see
reduced visibility and lowering ceilings in fog after 02z or so,
especially KBHB. Fog will also develop at the northern terminals
toward 06z. The fog will linger through 12z and then lift with VFR
to resume for much of the morning. However, a cold front will
bring another round of showers and thunderstorms from north to
south 18z-00z.

SHORT TERM: Occasional MVFR conditions are possible early Friday
night. Otherwise, generally expect VFR conditions Friday night
through early Monday. Occasional MVFR/IFR conditions are possible
Monday night, with VFR conditions Tuesday.
&&

.MARINE...
NEAR TERM: A Small Craft Advisory for hazardous seas remains in effect
until 6 am Friday. Seas are currently around 4.5 ft and will
continue to build through the evening. They will begin to subside
early Friday morning and should be under 5 ft by mid morning.

SHORT TERM: Winds/seas are expected to remain below small craft
advisory levels Friday night through Sunday.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
     for ANZ050-051.

&&

Near Term...Hastings
Short Term...Norcross
Long Term...Kredensor
Aviation...Hastings/Norcross
Marine...Hastings/Norcross
Hazardous weather outlook, Jul 14, 4:17 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
417 AM EDT THU JUL 14 2016

MEZ001>006-010-011-015>017-029>032-150830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. SOME OF THE STORMS ARE EXPECTED TO BE STRONG TO
SEVERE WITH DAMAGING WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL CROSS THE REGION ON FRIDAY. A FEW THUNDERSTORMS
ARE EXPECTED TO ACCOMPANY THE PASSAGE OF THE FRONT. ANY
THUNDERSTORMS THAT DEVELOP MAY BE ACCOMPANIED BY GUSTY WINDS AND
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-150830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
417 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TD

In the hours before

Local storm report, Jul 14, 6:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
624 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 WNW LILLE             47.30N 68.15W
07/14/2016                   AROOSTOOK          ME   TRAINED SPOTTER

            LARGE BARN FLATTENED AND VEGETABLE STAND PICKED UP AND
            TURNED OVER.

&&

TFOISY
Local storm report, Jul 14, 6:37 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
637 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 WNW LILLE             47.30N 68.15W
07/14/2016                   AROOSTOOK          ME   TRAINED SPOTTER

            LARGE STORAGE SHED FLATTENED AND VEGETABLE STAND PICKED
            UP AND TURNED OVER.

&&

TFOISY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:03 PM EDTSevere Thunderstorm WarningCARAroostook27 min
Jul 14, 5:02 AM EDTSmall Craft Advisory for Hazardous SeasCAR25 hr
Jul 14, 4:21 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis, Somerset54 min
Jul 14, 5:15 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset45 min
Jul 14, 5:59 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis, Somerset46 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.